Alert archive / Florida / High Surf Advisories in 2020

High Surf Advisory 3, NWS Mobile, AL

June 8, 2020Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this high surf advisory at Jun 8, 2020, 1:57 PM CDT for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2020, 1:57 PM CDT (18:57 UTC)
Expired
Jun 9, 2020, 4:01 AM CDT
In force
14 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

987 
WHUS44 KMOB 081857
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
157 PM CDT Mon Jun 8 2020

FLZ202-204-206-090300-
/O.CAN.KMOB.SU.W.0003.000000T0000Z-200609T0000Z/
/O.NEW.KMOB.SU.Y.0003.200608T1857Z-200609T2300Z/
/O.CON.KMOB.CF.Y.0005.000000T0000Z-200609T0000Z/
/O.CON.KMOB.RP.S.0023.000000T0000Z-200611T0000Z/
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
157 PM CDT Mon Jun 8 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM CDT TUESDAY...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...For the Coastal Flood Advisory, minor coastal flooding.
  Flood waters very slow to recede. For the High Surf Advisory, 
  large breaking waves of 5 to 8 feet in the surf zone. For the 
  High Rip Current Risk, dangerous rip currents.

* WHERE...Escambia Coastal, Santa Rosa Coastal and Okaloosa 
  Coastal Counties.

* WHEN...For the Coastal Flood Advisory, until 7 PM CDT this 
  evening. For the High Surf Advisory, until 6 PM CDT Tuesday. 
  For the High Rip Current Risk, through Wednesday evening.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Dangerous swimming and 
  surfing conditions and localized beach erosion. Rip currents 
  can sweep even the best swimmers away from shore into deeper 
  water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

ALZ265-266-090300-
/O.CAN.KMOB.SU.W.0003.000000T0000Z-200609T0000Z/
/O.NEW.KMOB.SU.Y.0003.200608T1857Z-200609T2300Z/
/O.EXT.KMOB.CF.Y.0005.000000T0000Z-200609T2300Z/
/O.CON.KMOB.RP.S.0023.000000T0000Z-200611T0000Z/
Mobile Coastal-Baldwin Coastal-
157 PM CDT Mon Jun 8 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM CDT TUESDAY...
...COASTAL FLOOD ADVISORY NOW IN EFFECT UNTIL 6 PM CDT TUESDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...For the High Surf Advisory, large breaking waves of 5 to
  8 feet in the surf zone. For the Coastal Flood Advisory, minor
  coastal flooding. Flood waters slow to recede. For the High Rip
  Current Risk, dangerous rip currents.

* WHERE...Mobile Coastal and Baldwin Coastal Counties.

* WHEN...For the High Surf Advisory, until 6 PM CDT Tuesday. For 
  the High Rip Current Risk, through Wednesday evening.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Dangerous swimming and 
  surfing conditions and localized beach erosion. Rip currents 
  can sweep even the best swimmers away from shore into deeper 
  water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

ALZ263-264-090300-
/O.EXB.KMOB.CF.Y.0005.200609T0000Z-200609T2300Z/
/O.CON.KMOB.CF.W.0001.000000T0000Z-200609T0000Z/
Mobile Central-Baldwin Central-
157 PM CDT Mon Jun 8 2020

...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
6 PM CDT TUESDAY...

* WHAT...For the Coastal Flood Advisory, minor coastal flooding.
  Flood waters slow to recede. For the High Rip Current Risk,
  dangerous rip currents. Minor coastal flooding will occur again
  Tuesday at the time of high tide, especially northern Mobile
  Bay.

* WHERE...Mobile Central and Baldwin Central Counties.

* WHEN...For the Coastal Flood Warning, until 7 PM CDT this 
  evening. For the Coastal Flood Advisory, from 7 PM this 
  evening to 6 PM CDT Tuesday.

* IMPACTS...This afternoon, numerous roads may be closed. Low
  lying property including homes, businesses, and some critical
  infrastructure will be inundated. Some shoreline erosion will
  occur. Impacts less Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take the necessary actions to protect flood-prone property. If
travel is required, do not drive around barricades or through
water of unknown depth.

&&

$$
2 follow-up statements
534 
WHUS44 KMOB 090134
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
834 PM CDT Mon Jun 8 2020

ALZ265-266-090945-
/O.CON.KMOB.CF.Y.0005.000000T0000Z-200609T2300Z/
/O.CON.KMOB.SU.Y.0003.000000T0000Z-200609T2300Z/
/O.CON.KMOB.RP.S.0023.000000T0000Z-200611T0000Z/
Mobile Coastal-Baldwin Coastal-
834 PM CDT Mon Jun 8 2020

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT
TUESDAY...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT TUESDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...For the High Surf Advisory, large breaking waves of 5 
  to 8 feet in the surf zone. For the Coastal Flood Advisory, 
  minor coastal flooding. Flood waters slow to recede. For the 
  High Rip Current Risk, dangerous rip currents.

* WHERE...Mobile Coastal and Baldwin Coastal Counties.

* WHEN...For the High Surf Advisory, until 6 PM CDT Tuesday. For
  the High Rip Current Risk, through Wednesday evening. For the
  Coastal Flood Advisory, until 6 PM CDT Tuesday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Dangerous swimming and 
  surfing conditions and localized beach erosion. Rip currents 
  can sweep even the best swimmers away from shore into deeper 
  water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

ALZ263-264-090945-
/O.CON.KMOB.CF.Y.0005.000000T0000Z-200609T2300Z/
Mobile Central-Baldwin Central-
834 PM CDT Mon Jun 8 2020

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT
TUESDAY...

* WHAT...For the Coastal Flood Advisory, minor coastal flooding.
  Flood waters slow to recede. Minor coastal flooding lingering
  tonight and will occur again Tuesday at the time of high tide, 
  especially northern Mobile Bay.

* WHERE...Mobile Central and Baldwin Central Counties.

* WHEN...For the Coastal Flood Advisory, from 7 PM this evening 
  to 6 PM CDT Tuesday.

* IMPACTS...Flooding of lots, parks, and roads with only isolated
  road closures expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

FLZ202-204-206-090945-
/O.CON.KMOB.SU.Y.0003.000000T0000Z-200609T2300Z/
/O.CON.KMOB.RP.S.0023.000000T0000Z-200611T0000Z/
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
834 PM CDT Mon Jun 8 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT TUESDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...For the High Surf Advisory, large breaking waves of 5 to
  8 feet in the surf zone. For the High Rip Current Risk, 
  dangerous rip currents.

* WHERE...Escambia Coastal, Santa Rosa Coastal and Okaloosa 
  Coastal Counties.

* WHEN...For the High Surf Advisory, until 6 PM CDT Tuesday. For 
  the High Rip Current Risk, through Wednesday evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
529 
WHUS44 KMOB 090901
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
401 AM CDT Tue Jun 9 2020

ALZ265-266-091800-
/O.CAN.KMOB.SU.Y.0003.000000T0000Z-200609T2300Z/
/O.EXT.KMOB.RP.S.0023.000000T0000Z-200611T1200Z/
/O.CON.KMOB.CF.Y.0005.000000T0000Z-200609T2300Z/
Mobile Coastal-Baldwin Coastal-
401 AM CDT Tue Jun 9 2020

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY MORNING...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...
...HIGH SURF ADVISORY IS CANCELLED...

* WHAT...For the Coastal Flood Advisory, minor coastal flooding. 
  For the High Rip Current Risk, dangerous rip currents.

* WHERE...Baldwin Coastal and Mobile Coastal Counties.

* WHEN...For the Coastal Flood Advisory, until 6 PM CDT this 
  evening. For the High Rip Current Risk, through Thursday 
  morning.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Rip currents can sweep even 
  the best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ202-204-206-091800-
/O.CAN.KMOB.SU.Y.0003.000000T0000Z-200609T2300Z/
/O.EXT.KMOB.RP.S.0023.000000T0000Z-200611T1200Z/
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
401 AM CDT Tue Jun 9 2020

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY MORNING...
...HIGH SURF ADVISORY IS CANCELLED...

* WHAT...Dangerous rip currents.

* WHERE...Santa Rosa Coastal, Okaloosa Coastal and Escambia 
  Coastal Counties.

* WHEN...Through Thursday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

ALZ263-264-091800-
/O.CON.KMOB.CF.Y.0005.000000T0000Z-200609T2300Z/
Mobile Central-Baldwin Central-
401 AM CDT Tue Jun 9 2020

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

* WHAT...Minor coastal flooding.

* WHERE...Baldwin Central and Mobile Central Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this high surf advisory went out at Jun 8, 1:26 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 8, 1:26 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
126 PM CDT Mon Jun 8 2020

.NEAR TERM /Now Through Tuesday/...As Cristobal lifts further to
the north of the region, deeper layer moisture continues advecting
away. The rainbands that extend well south of the region are
becoming more elongated with time in a N-S orientation and have
lain across our area generally west of I-65. Some decrease in
precipitation coverage is expected overnight, but for at least
the next 12 hours, these could remain deep convectively active
and produce localized heavy rainfall. We are forecasting a slow
decreasing trend in rain chances the next two forecast periods.
Tomorrow afternoon will be warm to hot and steamy with more breaks
of sun than today - as cloud cover slowly decreases next 24 h.
However, more thermodynamic instability in association with solar
insolation will only bring a return to likely rain chances once
again during the heat of the afternoon. We are still assessing
whether or not a short-term extension of the ongoing Flash Flood
Watch will be needed through mid-evening given orientation of
current confluent rainbands. A Coastal Flood Warning will be
allowed to expire sometime later today as water levels gradually
recede but minor coastal flooding will occur again around the
time of high tide tomorrow, especially the upper reaches of Mobile
Bay and given onshore winds. A Coastal Flood Advisory will be in
effect once the Coastal Flood Warning goes down later this
afternoon. We will likely downgrade the High Surf Warning to a
High Surf Advisory through midday tomorrow. The Wind Advisory has
been allowed to expire as background winds are below 25 mph,
however, there are of course, higher gusts in the more intense
rainbands. Latest KMOB VWP shows 30 kt at 1 kft AGL /23 JMM

&&

.AVIATION...
18Z issuance...Mostly MVFR to occasionally IFR conditions with
regard to both CIGs and VSBYs through tomorrow morning across
regional terminals. IFR conditions will mostly occur west of the
I-65 Corridor in association with the most intense rainbands and
is more likely to occur with VSBYs. Generally VFR conditions from
mid- morning on. Gusty south to southwest winds around 30 knots
slowly subsiding overnight. /23 JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 6 PM CDT this evening for ALZ051>053-261-
     263-265.

     High Rip Current Risk through Wednesday evening for ALZ265-266.

     Wind Advisory until 1 PM CDT this afternoon for ALZ263>266.

     Coastal Flood Advisory until 7 PM CDT this evening for ALZ265-
     266.

     High Surf Warning until 7 PM CDT this evening for ALZ265-266.

     Coastal Flood Warning until 7 PM CDT this evening for ALZ263-264.

FL...High Rip Current Risk through Wednesday evening for FLZ202-204-
     206.

     Wind Advisory until 1 PM CDT this afternoon for FLZ201>206.

     Coastal Flood Advisory until 7 PM CDT this evening for FLZ202-
     204-206.

     High Surf Warning until 7 PM CDT this evening for FLZ202-204-206.

MS...Flash Flood Watch until 6 PM CDT this evening for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until 10 PM CDT this evening for GMZ630>636-
     650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Jun 8, 8:02 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
802 AM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      1 N PRICHARD            30.75N 88.09W
06/07/2020                   MOBILE             AL   PUBLIC

            WATER RESCUE ON MT. CALVARY AVE BETWEEN
            TAYLOR ST AND SAXON STREET DUE TO VEHICLE
            TRAPPED IN FLOOD WATERS. REPORT VIA SOCIAL
            MEDIA.

&&

JFB
Special weather statement, Jun 8, 1:16 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
116 PM CDT Mon Jun 8 2020

ALZ052-261-263-265-081900-
Mobile Coastal AL-Washington AL-Mobile Inland AL-Mobile Central AL-
116 PM CDT Mon Jun 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...MOBILE AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 200 PM
CDT...

At 115 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles southwest of Citronelle to 4 miles west of
Tillmans Corner to 6 miles southwest of Bayou La Batre, and moving
northeast at 35 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Midtown Mobile, Prichard, Tillmans Corner, Saraland, Theodore,
Chickasaw, Satsuma, Grand Bay, Citronelle, Bayou La Batre, Creola,
Dauphin Island, Chunchula, Gulfcrest, Axis, Mount Vernon, Calvert,
Tanner Williams, Semmes and McIntosh.

LAT...LON 3036 8819 3032 8826 3038 8824 3039 8839
      3113 8837 3145 8792 3131 8793 3127 8798
      3126 8799 3126 8797 3123 8793 3082 8796
      3067 8803 3075 8804 3074 8805 3030 8813
      3032 8816 3026 8813 3025 8808 3023 8830
TIME...MOT...LOC 1815Z 216DEG 31KT 3105 8826 3061 8824 3036 8834

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:23 PM CDTFlash Flood WarningMOBBaldwin6 hr
Jun 7, 8:09 PM CDTSpecial Marine WarningMOB66 min
Jun 7, 9:02 PM CDTFlash Flood WarningMOBMobile6 hr
Jun 7, 9:47 PM CDTSpecial Marine WarningMOB43 min
Jun 7, 9:50 PM CDTRiver Flood WarningMOBMobile21 days
Jun 7, 10:38 PM CDTFlash Flood WarningMOBBaldwin, Mobile, Washington6 hr
Jun 7, 11:54 PM CDTCoastal Flood WarningMOBBaldwin, Mobile19 hr
Jun 8, 12:36 AM CDTFlash Flood WarningMOBBaldwin, Choctaw, Clarke, Monroe, Washington6 hr
Jun 8, 1:42 AM CDTFlash Flood WarningMOBButler, Clarke, Conecuh, Covington, Crenshaw, Monroe and 1 more6 hr
Jun 8, 5:04 AM CDTAreal Flood WarningMOBBaldwin, Mobile, Washington12 hr
Jun 8, 6:18 AM CDTFlash Flood WarningMOBMobile, Washington6 hr
Jun 8, 7:09 AM CDTGale WarningMOB3 hr
Jun 8, 7:09 AM CDTSmall Craft AdvisoryMOB15 hr
Jun 8, 12:14 PM CDTFlash Flood WarningMOBMobile, Washington6 hr
Jun 8, 12:48 PM CDTSpecial Marine WarningMOB87 min
Jun 8, 1:16 PM CDTSpecial Weather StatementMOBMobile44 min

Nearby

High Surf Advisories in Florida, 2020High Surf Advisories in Alabama, 2020Every high surf advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.